Health care providers encourage drug safety after teen’s death
INDIANAPOLIS (WISH) — The so-called “Benadryl Challenge” on TikTok has been happening since as early as 2020 with warnings coming from the U.S. Food and Drug Administration about the safety risks associated with taking too much of the allergy medication.
Health care workers were again warning parents about drug safety for their children after Jacob Stevens, a 13-year-old Ohio teen, died April 12 while allegedly participating in the trend. His funeral will be Wednesday in Washington Courthouse, Ohio.
Dr. Blake Froberg, a toxicologist at Riley Hospital for Children in Indianapolis and the medical director of Indiana Poison Center, said the drug diphenhydramine, known as Benadryl, has dangerous side effects if misused “The two things that you can see that are serious adverse effects are seizures and abnormal heart rhythms.”
TikTok released a statement to CNN after the family of Stevens said the teen died from participating in the challenge.
“Our deepest sympathies go out to the family. At TikTok, we strictly prohibit and remove content that promotes dangerous behavior with the safety of our community as a priority. We have never seen this type of content trend on our platform and have blocked searches for years to help discourage copycat behavior. Our team of 40,000 safety professionals works to remove violations of our Community Guidelines and we encourage our community to report any content or accounts they’re concerned about.”
TikTok statement about the death of 13-year-old Jacob Stevens
“Kids should realize that this is dangerous, that you can end up in the hospital or, even worst-case scenario with taking too much Benadryl, you can end up dying,” Froberg said. “And so realizing that these are dangerous things and, if you’re taking a medication to try and get abnormal effects, you’re also risking having serious life-threatening effects.”
Johnson & Johnson-owned Benadryl has an undated statement on its website about the challenge.
“We understand that consumers may have heard about an online “challenge” involving the misuse or abuse of diphenhydramine. The challenge, which involves ingestion of excessive quantities of diphenhydramine, is a dangerous trend and should be stopped immediately. BENADRYL® products and other diphenhydramine products should only be used as directed by the label.
“Collaboration and education are critical to putting an end to this dangerous misuse. We are working with TikTok and other social platforms to remove content that showcases this behavior. We will look to partner across industry and with key stakeholders to address this dangerous behavior.”
Froberg said, “If you have questions about what dose you should be taking, you want to talk to your regular physician about it. But, I certainly would never recommend using diphenhydramine or any other medication in a manner that it’s not being prescribed or in a manner that’s not consistent with the directions of use.”
Patricia Burch, a pediatric clinical pharmacy specialist at Peyton Manning Children’s Hospital at Ascension St. Vincent in Indianapolis, said it is important for children and parents to understand why a child needs or wants a medication and have a discussion about the safety.
Burch said, “If they’re taking it for other reasons or because their friends are doing it or they saw something on the internet, reeducating them that not everything your friends are doing is necessarily the right thing to be doing and not everything on the internet is the right thing to be doing.”
She said other risks include young children accidentally getting into improperly stored medications. She encourages parents to keep them out of reach of children and locked away if necessary.
Saturday will be National Drug Take Back Day, where anyone can properly discard old medications.
The Indiana BitterPill website keeps a list of year-round locations that take old drugs across the state.